Winter Storm, Lawrence
- When
- February 1, 1:00 AM EST to 11:00 AM EST
- Where
- Lawrence forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.991, -80.334 (the zone’s center; the record gives no point)
An area of low pressure moved across the Ohio Valley with warm moist air flowing over cold air entrenched across the region. A mix of freezing rain, some sleet and snow occurred across northwest Pennsylvania and along the ridges well east of Pittsburgh.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An area of low pressure moved across the Ohio Valley with warm moist air flowing over cold air entrenched across the region. A mix of freezing rain, some sleet and snow occurred across northwest Pennsylvania and along the ridges well east of Pittsburgh. The precipitation extended south to the higher elevations of northern West Virginia and across Garrett county in Maryland. Ice accumulations ranged from one quarter to nearly one half inch. Travel was hazardous across the region and some trees and power lines were reported down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 31, 11:19 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 PM EST THU JAN 31 2008
.SYNOPSIS...
LOW PRESSURE WILL APPROACH THE REGION OVERNIGHT...CROSSING THE
AREA FRIDAY...BRINGING A WINTRY MIX OF PRECIPITATION. HIGH
PRESSURE WILL THEN BRING DRY AND MILDER CONDITIONS THIS WEEKEND.
UNSETTLED WEATHER WILL RETURN FOR EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
EVENING UPDATE TO INCREASE POPS THIS EVENING SE OH AND WV
PANHANDLE TO PITTSBURGH AS WARM ADVECTION PRECIPITATION WELL AHEAD
OF MAIN SYSTEM HAS BROKEN OUT THIS REGION. ONLY VERY LIGHT SLEET
BEING REPORTED WITH A SNOW MIX IN SPOTS. HAVE ADDED A FZRA
ADVISORY TO ZONES SURROUNDING ZZV WITH PCPN APPRCHG AND WET
BULBING EXPECTED TO DRIVE TEMPS BLO FREEZING FOR A FEW HOURS.
OTHERWISE HEADLINES UNCHANGED AS EVENING PITTSBURGH SOUNDING
SHOWS INVERSION THROUGH 4K WITH DEEP LAYER OF DRY AIR TO BE
OVERCOME. WITH WET BULBING EXPECTED ONCE HEAVIER AND STEADIER
PRECIPITATION STARTS LATER TONIGHT FORECAST APPEARS ON TRACK AND
NEW NAM SHOWS SCENARIO CLOSE TO PRESENT GRIDS. NO CHANGES MADE
BEYOND THIS EVENING. PREVIOUS DISCUSSION BELOW.
LOW PRESSURE ACROSS THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON
WILL PUSH NORTHEAST...APPROACHING THE OHIO VALLEY THIS
EVENING...AND CROSSING THE UPPER OHIO VALLEY FRIDAY. PRECIPITATION
WILL BEGIN ACROSS EAST-CENTRAL OHIO BY MIDNIGHT OR SO...MOVING
ACROSS SOUTHWEST PA LATE OVERNIGHT...AND POINTS TO THE NORTH
FRIDAY MORNING. THE MAIN FORECAST CONCERN WILL BE PRECIPITATION
TYPE. NAM CONTINUES TO BE COOLER THAN GFS...BUT BY LESS OF A
MARGIN THAN IN PREVIOUS RUNS. THINK LOW LEVELS WILL BE MILD
ENOUGH FOR MAINLY RAIN ACROSS FAR SOUTHERN PORTIONS OF EAST
CENTRAL OHIO AND THE LOWLANDS OF NORTH-CENTRAL WV...THUS
WILL KEEP WINTER WEATHER STATEMENTS OUT OF THESE AREAS.
A LITTLE TO THE NORTH...STRETCHING FROM NORTH OF ZZV ACROSS
THE PIT METRO AREA...THERMAL PROFILES SUPPORT 3-5 HOURS OF
SLEET/FREEZING RAIN...SO WILL USE A WINTER WEATHER ADVISORY
FROM MIDNIGHT UNTIL MID MORNING. NORTH OF THE PIT METRO AND
ALONG THE RIDGES...COLD AIR WILL BE MORE RESISTANT TO
SCOUR/MIX OUT...WITH THE POTENTIAL FOR A PROLONGED FREEZING
PRECIP EVENT. THUS...WILL ISSUE A WINTER STORM WARNING FOR
THE RIDGE COUNTIES AND WEST-CENTRAL PA...WITH ICE ACCUMULATIONS
OF UP TO ONE HALF INCH POSSIBLE BEFORE CHANGING TO RAIN FRIDAY
AFTERNOON. WIND WISE...BREEZY SOUTHEAST WINDS IN THE MORNING
WILL INCREASE TO WINDY S/SW WINDS BY LATE AFTN.
&&
.SHORT TERM /FRIDAY NIGHT/...
THE COLD FRONT WILL EXIT INTO CENTRAL PA FRIDAY EVENING WITH
PRECIPITATION GRADUALLY DECREASING. RAIN WILL TRANSITION
TO SCATTERED SNOW SHOWERS IN THE WAKE OF THE FRONT. BLUSTERY
W/SW WINDS IN THE EVENING WILL GRADUALLY DECREASE OVERNIGHT.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL PREVAIL FOR SATURDAY...WITH A WEAK TROUGH
CROSSING NORTHERN PORTIONS OF THE REGION SATURDAY NIGHT. HIGH BUILDS
IN AGAIN FOR SUNDAY INTO SUNDAY EVENING. HIGH PRESSURE SLIDES EAST
ON SUNDAY NIGHT WITH RETURN FLOW STARTING. THIS WILL BRING A CHANCE
FOR SNOW THEN RAINFALL NORTH INTO THE REGION INTO MONDAY. AIRMASS WILL
REMAIN WARM ENOUGH ON TUESDAY FOR ALL RAIN...WITH THE LOW GOING
RIGHT UP THE OHIO VALLEY. THE COLD FRONT WILL CROSS TUESDAY NIGHT
WITH A CHANGEOVER TO SNOW EXPECTED. AT THIS TIME IT LOOKS LIKE
MOST OF THE MOISTURE PRECEDES FRONTAL PASSAGE...SO NOT EXPECTING
MUCH IN THE WAY OF SNOWFALL. A COLDER AND WINDY DAY WILL FOLLOW
FOR WEDNESDAY...WITH WARMING IN THE RETURN FLOW FOR THURSDAY.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
VFR CONDS THRU 08Z. AFT 08Z LOWERING CONDS TO MVFR AND IFR AS
PCPN SHIELD OVERSPREADS OUR AREA WITH SFC LOW PRESSURE MOVING UP
THE OHIO RIVER VALLEY. FOR KMGW AND KZZV PCPN TYPE WILL MAINLY BE
LIQUID, BUT THERE WILL BE BRIEF PERIOD OF -FZRA. FOR
KPIT/KAGC/KBVI/KHLG AND KLBE -FZRA WILL BEGIN AROUND 09Z AND LAST
TILL ABT 13Z BEFORE CHANGING OVER TO ALL RAIN. FOR KDUJ AND KFKL
INITIALLY PCPN WILL BE A MIX OF SNOW AND SLEET FOR A COUPLE OF
HOURS, THEN CHANGE TO -FZRA FOR SEVERAL HOURS BEFORE CHANGING OVER TO
ALL RAIN DURING THE LATE MORNING.
SFC WNDS OVERNIGHT AND INTO FRIDAY AFTERNOON EASTERLY TO
SOUTHEASTERLY. SPEEDS OVERNIGHT 5-12KTS...DURING THE DAY ON FRIDAY
10-15KTS AND GUSTY. BE ALERT FOR THE POSSIBILITY FOR STRONG
DOWN SLOPING WINDS INTO KLBE.
A CHANGEOVER TO ALL SNOW IS EXPECTED FRIDAY EVENING...WITH PRECIP
THEN TAPERING OFF QUICKLY. GENERALLY VFR CONDITIONS ARE THEN
EXPECTED FOR SATURDAY THROUGH MONDAY MORNING.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 12 PM EST FRIDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR OHZ039>041-
048>050.
FREEZING RAIN ADVISORY UNTIL 5 AM EST FRIDAY FOR OHZ057>059-
068-069.
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR PAZ020-021-
029.
WINTER STORM WARNING UNTIL 12 PM EST FRIDAY FOR PAZ013-014-022-
023-030-032.
WINTER STORM WARNING FROM 5 AM TO 5 PM EST FRIDAY FOR PAZ008-
009-015-016.
WINTER STORM WARNING FROM 5 AM TO 12 PM EST FRIDAY FOR PAZ007.
WV...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR WVZ001>003.
WINTER STORM WARNING UNTIL 12 PM EST FRIDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 337 PM EST THU JAN 31 2008 PAZ008-009-015-016-012045- VENANGO-FOREST-CLARION-JEFFERSON PA- 337 PM EST THU JAN 31 2008 ...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 5 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. A MIXTURE OF SNOW AND SLEET WILL BEGIN AFTER MIDNIGHT...CHANGING TO SLEET AND FREEZING RAIN BY FRIDAY MORNING. EXPECT ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. SLEET AND FREEZING RAIN WILL CONTINUE INTO FRIDAY AFTERNOON...WITH ADDITIONAL ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. MDZ001-PAZ013-014-022-023-030-032-WVZ023-041-012045- GARRETT-LAWRENCE-BUTLER-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE- PRESTON-TUCKER- 337 PM EST THU JAN 31 2008 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. A MIXTURE OF SNOW AND SLEET WILL BEGIN AFTER MIDNIGHT...CHANGING TO SLEET AND FREEZING RAIN BY FRIDAY MORNING. EXPECT ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. SLEET AND FREEZING RAIN WILL CONTINUE TROUGH FRIDAY MORNING. EXPECT ADDITIONAL ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. PAZ007-012045- MERCER- 337 PM EST THU JAN 31 2008 ...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 12 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. A MIXTURE OF SNOW AND SLEET WILL BEGIN AFTER MIDNIGHT...CHANGING TO SLEET AND FREEZING RAIN BY FRIDAY MORNING. EXPECT ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. SLEET AND FREEZING RAIN WILL CONTINUE TROUGH FRIDAY MORNING. EXPECT ADDITIONAL ICE ACCUMULATIONS OF UP TO ONE QUARTER INCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ039>041-048>050-PAZ020-021-029-WVZ001>003-012045- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-BEAVER- ALLEGHENY-WASHINGTON-HANCOCK-BROOKE-OHIO- 337 PM EST THU JAN 31 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A MIXTURE OF SNOW AND SLEET WILL BEGIN AFTER MIDNIGHT...CHANGING TO SLEET AND FREEZING RAIN LATE OVERNIGHT. EXPECT ICE ACCUMULATIONS OF UP TO ONE TENTH INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. SLEET AND FREEZING RAIN WILL CONTINUE THROUGH THE EARLY MORNING HOURS...BEFORE CHANGING TO ALL RAIN BY LATE MORNING. EXPECT MINOR ADDITIONAL ICE ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 816 PM EST THU JAN 31 2008 OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-WVZ001>004- 010330- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY- WASHINGTON-HANCOCK-BROOKE-OHIO-MARSHALL- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA... EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ... HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE... MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE... SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...ALIQUIPPA... BEAVER FALLS...AMBRIDGE...MONACA...BEAVER... PITTSBURGH METRO AREA...WASHINGTON...CANONSBURG...DONORA... CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...TORONTO... WEIRTON...WHEELING...MOUNDSVILLE 816 PM EST THU JAN 31 2008 ...PATCHY MIXED PRECIPITATION MOVING ACROSS REGION... PATCHY MIXED LIGHT SLEET AND SNOW WILL MOVE ACROSS THE REGION FROM ZANESVILLE TO WHEELING AND PITTSBURGH THROUGH 10 PM. A VERY LIGHT COATING OF ICE IS POSSIBLE. THIS PRECIPITATION IS WELL AHEAD OF THE MAIN STORM SYSTEM WHICH WILL MOVE INTO THE REGION LATER TONIGHT. USE EXTRA CAUTION WHILE DRIVING OR WALKING AS UNTREATED SURFACES MAY BE SLICK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 957 PM EST THU JAN 31 2008 OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-010500- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER- HANCOCK- INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER... UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA... EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ... HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE... MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE... SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON... HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...NEW CASTLE... ELLWOOD CITY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA... BEAVER...TORONTO 957 PM EST THU JAN 31 2008 ...LIGHT MIXED PRECIPITATION MOVING ACROSS AREA... AN AREA OF LIGHT FREEZING RAIN AND SLEET IS MOVING NORTHEAST THROUGH THE AREA. ALTHOUGH PRECIPITATION IS LIGHT...EVEN A VERY THIN COATING OF ICE WILL CAUSE SLICK SPOTS ON ANY UNTREATED SURFACES. MOTORISTS SHOULD BE ESPECIALLY CAREFUL ON BRIDGES, OVERPASSES AND HIGHWAY RAMPS AS THESE WILL BECOME ICY FIRST. THIS PRECIPITATION IS WELL AHEAD OF THE MAIN STORM SYSTEM WHICH WILL MOVE INTO THE REGION LATER TONIGHT. USE EXTRA CAUTION WHILE DRIVING OR WALKING AS UNTREATED SURFACES MAY BE SLICK.
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81955, 81959, 81961, 81962, 81964, 81965, 81974, 81969, 81970, 81971, 81973.